Thunderstorm Wind, Barton
- When
- September 6, 8:22 PM CST
- Where
- Barton County, 2 mi NNW of Pawnee Rock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.297, -98.994
A surface trough ahead of the main upper-level system spawned thunderstorms from Western Kansas into Northeast Kansas. One severe thunderstorm moved through Barton County with 60 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A surface trough ahead of the main upper-level system spawned thunderstorms from Western Kansas into Northeast Kansas. One severe thunderstorm moved through Barton County with 60 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 6, 7:49 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 849 PM CDT THU SEP 6 2007 .UPDATE... CURRENT THUNDERSTORM ACTIVITY HAS SHOWN A GENERAL WEAKENING TREND OVER THE PAST HOUR OR SO...LIKELY DUE TO STORMS ENCOUNTERING INCREASING CONVECTIVE INHIBITION OVER THE SOUTHEASTERN QUARTER OF KS. THINKING THIS TREND SHOULD CONTINUE...AS DIURNAL COOLING CONTINUES...AND STORMS CONTINUE TO ENCOUNTER A STRENGTHENING CAP. HOWEVER...DEEP LAYER SHEAR ON THE ORDER OF 30KTS AND MODEST INSTABILITY WILL PROMOTE A STRONG/SEVERE THREAT OVER THE NEXT 3-4 HOURS. THEREAFTER...CONVERGENCE ALONG/AHEAD OF APPROACHING COLD FRONT AND STRENGTHENING LOW-LEVEL JET SHOULD PROMOTE SCATTERED THUNDERSTORMS THROUGH THE NIGHT SPREADING SOUTHEAST...BUT SEVERE WEATHER IS NOT ANTICIPATED. KLEINSASSER && .PREV DISCUSSION... /ISSUED 648 PM CDT THU SEP 6 2007/ AVIATION... 00Z TAFS...ICT/HUT/CNU/RSL/SLN...CHALLENGE WILL BE THUNDERSTORM CHANCES OVER THE NEXT 12-18 HRS ACROSS THE AREA...AS A COLD FRONT SAGS SOUTH ACROSS KS. BEST CHANCES OVER THE NEXT 6 HOURS WILL BE ACROSS CENTRAL KS...IN VICINITY OF PREFRONTAL BOUNDARY...WITH CHANCES SLOWLY SPREADING SOUTHEAST THROUGH THE NIGHT AS COLD FRONT SURGES SOUTHEASTWARD. COVERED CHANCES WITH VCTS WORDING FOR NOW. WILL CONTINUE TO MONITOR AND MAKE TIMELY AMENDMENTS WHEN/WHERE NEEDED. KLEINSASSER PREV DISCUSSION... /ISSUED 353 PM CDT THU SEP 6 2007/ DISCUSSION... SYNOPSIS... IR & WV IMAGERY DEPICT MID-UPR SHORTWAVE MOVING E ACROSS WY VERY CLOSE TO SCHEDULE. STILL EXPECT SHORTWAVE TO CROSS NRN MS VALLEY EARLY FRI MORNING. AS THE SHORTWAVE CONTINUES ITS EWD TREK TOWARD GREAT LAKES IT SHOULD ASSUME A MORE E/NE MOVEMENT IT ENCOUNTERS STRONG MID-UPR RIDGE SITUATED JUST OFF E COAST. SUCH BEHAVIOR WOULD HAVE IMPLICATIONS ON BEHAVIOR/POSITIONING OF ATTENDANT COLD FRONT THATLL VENTURE SE INTO CENTRAL KS LATE TONIGHT. SUCH EVOLUTION OF MID-UPR PATTERN WOULD TRANSLATE INTO COLD FRONTAL DECELERATION WOULD OF COURSE TRANSLATE INTO PROLONGING SHRA/TSRA ACROSS SC & SE KS...ESPECIALLY ALONG THE OK BORDER...FRI NIGHT & SAT. TONIGHT: PER SYNOPSIS BEST CHANCES FOR TSRA TARGET CENTRAL KS THIS EVENING. DEEP-LAYER SHEAR PROFILES BECOMING INCREASINGLY FAVORABLE FOR A FEW SEVERE TSRA TO MOVE ACROSS THESE AREAS THROUGH MIDNIGHT...LIKELY EVOLVING INTO MCS THAT SHOULD PROPAGATE S/SE TOWARD KS TURNPIKE LATE TONIGHT. FRI & FRI NIGHT: PER SYNOPSIS BEHAVIOR/POSITIONING OF COLD FRONT WILL REQUIRE CLOSE MONITOR. AM CERTAIN FRONT WILL DECELERATE AS IT VENTURES INTO SE KS FRI AFTERNOON...WITH BOUNDARY POSSIBLY STALLING IN W-E MANNER ACROSS OK. SUCH A SCENARIO DICTATES SHARPENING POP GRADIENT FRI WITH MOST OF SE KS INCREASED TO 60-70% AND OK-BORDERING SC KS AREAS INCREASED TO 50-60%. WITH SOME UNCERTAINTY AS TO SE PROGRESS OF COLD FRONT HAVE ASSIGNED 20% TO MOST OF CENTRAL KS. POP GRADIENT FRI NIGHT VERY SIMILAR WITH 50-60% ASSIGNED TO OK-BORDERING COUNTIES. SAT & SAT NIGHT: WITH FRONT EXPECTED TO STALL ACROSS CENTRAL OK CHANCES FOR SHRA/TSRA NOW INCREASING FOR OK-BORDERING AREAS...ESPECIALLY ON SAT...WHERE POPS HAVE BEEN DOUBLED TO 50% ACROSS FAR SC KS. CHANCES FOR RA/TSRA DIMINISH MARKEDLY FURTHER N IN CENTRAL KS WHERE ONLY A FEW -SHRA EXPECTED FOR GREAT BEND...MCPHERSON AND MARION. INVERTED SFC RIDGE TRYING TO BUILD S ACROSS NEBRASKA...FRONT SHOULD SAG FURTHER S ACROSS RED RIVER THEREBY DECREASING SHRA/TSRA CHANCES SAT NIGHT. MON & MON NIGHT: FORECAST FOCUS IS ON BEHAVIOR/POSITIONING OF DEEP MID-UPR TROUGH THAT SHOULD SWEEP SE...THEN E...ACROSS NRN PLAINS MON & MON NIGHT. STRONG COLD FRONT ASSOCIATED WITH THE TROUGH IS PROGGED TO SPRINT SE ACROSS KS ON MON...& WITH DGEX COMING INTO BETTER AGREEMENT WITH ITS GFS & ECMWF COHORTS...CONFIDENCE INCREASING THAT THE COLD FRONT WILL SWEEP ACROSS MOST OF CWFA BY MON EVENING TRANSLATING INTO AN EARLIER ONSET OF TSRA ALL AREAS MON & AN EARLIER ONSET OF COOLER TEMPERATURES MON NIGHT...ESPECIALLY CENTRAL KS WHERE MINS HAVE BEEN LOWERED TO 50F. THESE TWO PERIODS WILL REQUIRE CONSIDERABLE ATTENTION OVER THE NEXT 3 DAYS. TUE-THU: ANTICIPATED PROGRESSIVE NATURE OF PATTERN SHOULD TRANSLATE INTO EARLY EXODUS OF SHRA/TSRA FROM SE KS BY EARLY TUE MORNING WITH QUIET WEATHER SLATED FOR AREAS THEREAFTER AS HIGH PRESSURE SPREADS SE ACROSS NRN & CENTRAL PLAINS. EPS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 84 66 81 / 40 40 40 40 HUTCHINSON 68 84 65 81 / 40 20 20 30 NEWTON 70 84 65 80 / 40 30 30 30 ELDORADO 72 84 66 81 / 40 40 40 30 WINFIELD-KWLD 73 84 66 81 / 40 50 50 40 RUSSELL 65 82 62 81 / 50 10 0 10 GREAT BEND 66 83 63 81 / 50 10 10 20 SALINA 67 83 63 82 / 50 10 10 10 MCPHERSON 68 84 64 81 / 50 20 20 20 COFFEYVILLE 73 84 66 81 / 30 60 60 40 CHANUTE 73 84 66 81 / 30 50 50 30 IOLA 73 83 66 80 / 40 50 40 20 PARSONS-KPPF 73 84 66 81 / 30 60 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 826 PM CDT THU SEP 6 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-080230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 826 PM CDT THU SEP 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THE MAIN THREATS WILL BE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS TO AROUND 60 MPH. THE SEVERE THREAT SHOULD WANE AFTER MIDNIGHT...BUT STRONG STORMS MAY STILL BE POSSIBLE AREAWIDE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY...THE COLD FRONT SHOULD DECELERATE AS IT MOVES SOUTHEAST INTO SOUTHEAST KANSAS. THE CHANCES FOR THUNDERSTORMS IS INCREASING ESPECIALLY OVER AREAS GENERALLY ALONG...AND SOUTH...OF HIGHWAY 400 WHERE A FEW THUNDERSTORMS MAY PRODUCE 40 TO 50 MPH WINDS AND SMALL HAIL. THUNDERSTORMS OCCURRING ALONG AND NORTH OF HIGHWAY 400 ARE NOT EXPECTED TO BE EITHER STRONG OR SEVERE. WITH THE COLD FRONT POSSIBLY STALLING IN A WEST TO EAST MANNER ACROSS OKLAHOMA...THUNDERSTORM CHANCES ARE ALSO INCREASING FRIDAY NIGHT...ESPECIALLY OVER OKLAHOMA BORDERING COUNTIES WHERE A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS. ON SATURDAY...THERE IS A CHANCE OF THUNDERSTORMS FOR MOST AREAS EXCEPT FOR LINCOLN AND SALINE COUNTIES. THE THUNDERSTORMS MAY LINGER OVER FAR SOUTH CENTRAL KANSAS SATURDAY NIGHT. HOWEVER...THE THUNDERSTORMS SHOULD BE NEITHER STRONG NOR SEVERE. ON SUNDAY NIGHT...THERE IS SLIGHT CHANCE OF THUNDERSTORMS MOVING INTO CENTRAL KANSAS AS A SECOND...AND STRONGER...COLD FRONT INVADES THESE AREAS. THE THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY...WITH THE THUNDERSTORMS CONTINUING OVER AREAS GENERALLY ALONG...AND SOUTHEAST...OF THE TURNPIKE MONDAY NIGHT. THE THUNDERSTORMS SHOULD BE NEITHER STRONG NOR SEVERE DURING THESE PERIODS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP EPS/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 720 PM CDT THU SEP 6 2007 KSZ047-048-070100- BARTON-ELLSWORTH- 720 PM CDT THU SEP 6 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND ELLSWORTH COUNTIES... AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLAFLIN...OR 17 MILES NORTHEAST OF GREAT BEND...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 759 PM CDT THU SEP 6 2007 KSZ048-070145- ELLSWORTH- 759 PM CDT THU SEP 6 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH COUNTY... AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LORRAINE...OR 10 MILES SOUTHWEST OF ELLSWORTH...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 829 PM CDT THU SEP 6 2007 KSZ049-070215- SALINE- 829 PM CDT THU SEP 6 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY... AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF BROOKVILLE...OR 15 MILES WEST OF SALINA...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 909 PM CDT THU SEP 6 2007 KSZ047-070300- BARTON- 909 PM CDT THU SEP 6 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON COUNTY... AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR LARNED...AND MOVING NORTHEAST AT 30 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE WITH THIS STORM...THE CITY OF GREAT BEND IS IN THE PATH OF THIS STORM. PEOPLE IN SOUTHERN BARTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. JAKUB
The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 02:23 UTC.
4 thunderstorm wind. Local standard time, as filed.
A 61 mph wind gust was measured by a KSN Weather Lab site in Great Bend.
A trained spotter reported that thunderstorm winds had moved his 16 foot live stock trailer 55 feet and 1000 pound hay bail mover was moved 15 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56630, 56632, 56633, 56636.